Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 23, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 8, 2021, 11:58 PM MDT for Dewey County, Jones County, Stanley County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 11:58 PM MDT (05:58 UTC)
- Expired
- Jun 9, 2021, 12:35 AM MDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 162 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 12:20 AM MDT | FUNNEL CLOUD | 11 S Parade, SD | REPORT VIA SOCIAL MEDIA ON ARMSTRONG COUNTY ROAD AREA, WITH FOCUSED LOCATION ESTIMATED BY RADAR IMAGERY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 6.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
091
WUUS53 KABR 090558
SVRABR
SDC041-075-117-090700-
/O.NEW.KABR.SV.W.0023.210609T0558Z-210609T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1258 AM CDT Wed Jun 9 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Jones County in central South Dakota...
Stanley County in central South Dakota...
Southwestern Dewey County in north central South Dakota...
* Until 200 AM CDT/100 AM MDT/.
* At 1258 AM CDT/1158 PM MDT/, severe thunderstorms were located
along a line extending from near Green Grass to 8 miles east of
Intersection of Highway 63 and BIA Road 8 to 8 miles north of Corn
Creek, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mission Ridge and Ridgeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4385 10106 4417 10105 4417 10116 4499 10114
4500 10127 4521 10140 4511 10072 4477 10053
4483 10069 4483 10071 4454 10052 4447 10058
4445 10051 4375 10057 4376 10058 4371 10068
TIME...MOT...LOC 0558Z 286DEG 29KT 4512 10126 4485 10110 4369 10121
HAIL...0.75IN
WIND...60MPH
$$
TMT1 follow-up statement
713
WWUS53 KABR 090635
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
135 AM CDT Wed Jun 9 2021
SDC041-075-117-090645-
/O.CAN.KABR.SV.W.0023.000000T0000Z-210609T0700Z/
Jones SD-Stanley SD-Dewey SD-
135 AM CDT Wed Jun 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR JONES...STANLEY AND
SOUTHWESTERN DEWEY COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4385 10106 4417 10105 4417 10116 4499 10114
4500 10127 4521 10140 4511 10072 4477 10053
4483 10069 4483 10071 4454 10052 4447 10058
4445 10051 4375 10057 4376 10058 4371 10068
TIME...MOT...LOC 0634Z 286DEG 29KT 4504 10086 4477 10071 4361 10082
$$
TMTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 11:42 PM MDT, 16 minutes earlier.
Area forecast discussion, Jun 8, 11:42 PM MDT, 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1242 AM CDT Wed Jun 9 2021 .UPDATE... Issued at 1233 AM CDT Wed Jun 9 2021 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 927 PM CDT Tue Jun 8 2021 An area of showers and thunderstorms continues over north central South Dakota. There does appear to have been some weakening overall, but still a few stronger storms in place, along with very heavy rainfall. Also still anticipating another area of storms currently over western South Dakota to make its way to the counties west of the Missouri River by midnight, with most of the CAMs indicating the line weakening once in crosses the river by sunrise Wednesday morning. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 225 PM CDT Tue Jun 8 2021 Storms continue to fire along the warm front stretching across southwest ND this afternoon. A few have come close to Corson County, but the environment in the warm sector is more capped without the focus point of the boundary to aid lift. Low pressure will move into western and central SD this evening. Drier air at the mid levels east of the Missouri and across south central SD will impede showers and thunderstorms. However, west river, including Corson and Dewey counties, could see a few strong to severe storms. This is especially true as the warm front reorients and retrogrades to a sharper southwest to northeast direction that travels through western Corson. A few showers may linger into Wednesday morning in the sfc trough axis just east of the Missouri River. Drier air then moves in again from the west for the remainder of the day Wednesday. Temperatures will remain well above average with highs climbing into the 90s again on Wednesday. .LONG TERM...(Thursday through Tuesday) Issued at 225 PM CDT Tue Jun 8 2021 Our persistent pattern continues with the 500mb low and trough extending from the Gulf of AK through WA/OR/CA. The surface low will be over eastern MT. The main change with this one is the extra 500mb support with a sizable wave ejecting east-northeast from OR/CA/NV at daybreak through ID/WY/MT through the daytime hours Thursday, with the surface low quickly deepening as it moves into western ND Thursday night and into south central Canada Friday morning while becoming nearly stacked from the sfc-500mb. Expect plenty of moisture to surge in from the open Gulf of Mexico. Not only will we be expecting strong to severe storms, but the best chance of rainfall over the past week and looking out a week ahead. While we are hoping for the rain, most are not overly enthused about stronger storms or the potential for frequent lightning that could cause fire starts. The SPC outlook looks reasonable at this point, highlighting our western counties, central SD and into ND where the best forcing will be after about 09Z. Will need to continue to monitor the latest forecast trends. The frontal boundary will shift east of our area around 15Z Friday, with plenty of dry air quickly shifting in. The cooler air will also be a bonus, with highs back to around 80 degrees Friday and Saturday. Temperatures return to around 90 degrees Saturday, with rh values falling into the upper teens to around 25 percent. At this point, if precipitation does fall Thursday night and the lighter wind forecast continues, fire weather concerns would be mitigated. Looking ahead, 90s look common for highs through next Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1233 AM CDT Wed Jun 9 2021 Terminals KABR,KATY,KPIR,KMBG A line of thunderstorms will track across central South Dakota during the overnight hours, then looks to dissipate shortly after it crosses the Missouri River. Periods of sub-VFR cigs and vsbys and strong wind gusts are possible with the storms. Otherwise, VFR conditions will prevail overnight and through the day Wednesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Wise LONG TERM...KF AVIATION...Dorn
Hazardous weather outlook, Jun 8, 3:48 AM MDT, 20 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 448 AM CDT Tue Jun 8 2021 SDZ003>005-009-010-015>017-033>037-045-048-051-091000- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 448 AM CDT Tue Jun 8 2021 /348 AM MDT Tue Jun 8 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. A couple of strong to severe storms will be possible tonight mainly for locations along and west of the Missouri River valley. Damaging winds would be the main severe weather threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible on Wednesday with any severe threats remaining low. A much better chance for potentially strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ006>008-011-018>023-091000- Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington- Grant-Hamlin-Deuel- 448 AM CDT Tue Jun 8 2021 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible Wednesday with any severe threats remaining low. A round of strong to severe storms will be possible Thursday night into Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 8, 8:03 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
903 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL TIMBER LAKE 45.43N 101.07W
06/08/2021 E1.00 INCH DEWEY SD TRAINED SPOTTER
&&
TMTSpecial weather statement, Jun 8, 8:11 PM MDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
811 PM MDT Tue Jun 8 2021
SDZ003-015-090245-
Dewey SD-Corson SD-
811 PM MDT Tue Jun 8 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 845 PM MDT...
At 811 PM MDT, Doppler radar was tracking a strong thunderstorm over
Isabel, or 25 miles north of Dupree, moving east at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Isabel and Firesteel.
LAT...LON 4552 10152 4556 10109 4526 10113 4527 10149
4538 10149 4539 10147 4547 10147 4547 10153
TIME...MOT...LOC 0211Z 271DEG 17KT 4539 10142
LueckLocal storm report, Jun 8, 8:13 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
913 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST 1 NE TIMBER LAKE 45.43N 101.07W
06/08/2021 M72 MPH DEWEY SD MESONET
MESONET STATION 293 TIMBER LAKE (SDDOT).
&&
TMTLocal storm report, Jun 8, 8:24 PM MDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
924 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TORNADO 10 NE TIMBER LAKE 45.55N 100.96W
06/08/2021 CORSON SD TRAINED SPOTTER
PRELIMINARY INFO. TIME AND LOCATION
APPROXIMATED AND BASED ON RADAR/REPORTS.
SPOTTER REPORTED A TORNADO.
&&
TMTLocal storm report, Jun 8, 8:32 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM FLASH FLOOD 4 N FIRESTEEL 45.48N 101.29W
06/08/2021 CORSON SD PUBLIC
WATER RUNNING OVER COUNTY ROAD 4 MILES NORTH
OF FIRESTEEL. STOCK DAMS OVERTOPPED WITH
WATER.
&&
TMTLocal storm report, Jun 8, 9:03 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1003 PM CDT TUE JUN 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST 4 NW LANTRY 45.06N 101.47W
06/08/2021 M58 MPH DEWEY SD MESONET
MESONET STATION LANS2 LANTRY 3 NW. TIME
ESTIMATED BY RADAR. GUST OCCURRED BETWEEN
852 PM AND 952 PM CDT.
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:17 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 43 min |
| Jun 8, 6:22 PM MDT | Flash Flood Warning | ABR | Corson | 3 hr |
| Jun 8, 6:44 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 3 hr |
| Jun 8, 6:44 PM MDT | Special Weather Statement | ABR | Corson | 31 min |
| Jun 8, 7:02 PM MDT | Special Weather Statement | ABR | Corson | 28 min |
| Jun 8, 7:11 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 49 min |
| Jun 8, 7:21 PM MDT | Tornado Warning | ABR | Corson, Dewey | 24 min |
| Jun 8, 7:25 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 50 min |
| Jun 8, 7:44 PM MDT | Tornado Warning | ABR | Corson | 16 min |
| Jun 8, 8:11 PM MDT | Special Weather Statement | ABR | Corson | 34 min |
| Jun 8, 8:28 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
| Jun 8, 9:12 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 36 min |
| Jun 8, 9:33 PM MDT | Flash Flood Warning | ABR | Corson, Dewey | 8 hr |
| Jun 8, 10:54 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 66 min |
| Jun 9, 12:03 AM MDT | Special Weather Statement | ABR | Corson, Dewey | 57 min |
| Jun 9, 12:40 AM MDT | Special Weather Statement | ABR | Jones, Stanley | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.